Missouri, 2003

Flash Flood and Damaging Winds in Missouri, July 5, 2003

July 5, 2003 · NWS DVN · 6 events in 2 counties and zones

Severe thunderstorms developed along the outflow boundary/front left over from the early morning storms. The storms trained over the same area producing heavy rain, high winds, and flash flooding.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$595,000
Crop damage
$50,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Severe thunderstorms developed along the outflow boundary/front left over from the early morning storms. The storms trained over the same area producing heavy rain, high winds, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 5, 2:45 PM CST, 4 hours 55 minutes earlier.

Area forecast discussion, Jul 5, 2:45 PM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
345 PM CDT SAT JUL 5 2003

18Z SURFACE ANALYSIS HAD WEAK FRONTAL BOUNDARY FROM JUST N OF DVN
TO SOUTH OF DSM TO NEAR OMA.  AIRMASS SOUTH OF BOUNDARY QUITE
UNSTABLE WITH LAPS CAPES JUST OVER 3000 J/KG BY 20Z.  VISIBLE SAT
IMAGE SHOWING SOME ENHANCED CU ALONG THE MO BORDER...BUT SO FAR NO
CONVECTION HAS MANAGED TO TAKE OFF.  TSRA OVER NERN NE STARTING TO
INTENSIFY LATE THIS AFTERNOON AS APROACHING S/W INTERACTS WITH
SURFACE BOUNDARY. EXPECT THIS CONVECTION TO SPREAD EAST AND INCREASE
IN COVERGAGE AS LLJ COMES INTO PLAY BY LATE EVENING. BASED ON
CURRENT POSITION OF THE CONVECTION...E/W BOUNDARY AND E/W
OREINTATION OF MID LEVEL THICKNESS PATTERN...EXPECT AREAS NORTH OF I
80 TO HAVE THE BEST POTENTIAL FOR TSRA AND WILL CONTINUE LIKELY
POPS.  POPS SOUTH OF I80 WERE BUMPED UP TO CHANCE CATEGORY...WITH
MODELS HOLDING STRONGER CAP WEST CWA...PROVIDING POTENTIAL FOR SOME
SCATTERED TSRA SOUTH OF THE MAIN CLUSTER. THERE WILL BE POTENTIAL
FOR SOME LOCALLY HEAVY RAINS AND WILL MENTION IN ZFP. OVERNIGHT
SHIFTS WILL HAVE TO WATCH AREA BTWN ALO AND DBQ WHERE HEAVIEST QPF
OCCURRED LAST NIGHT.  ONE HOUR FFG VALUES IN THIS REGION ARE AROUND
1.3 INCHES.  FURTHER SOUTH ONE HOUR FFG VALUES INCREAS TO AROUND 3
INCHES. HOWEVER...WILL NOT ISSUE ANY FLOOD HEADLINES ATM THINKING
THAT MCS TONIGHT WILL BE PROGRESSIVE AS LOW LLJ VEERS TO THE WEST BY
EARLY SUNDAY MORNING.   CHANCE POPS WILL BE CONTINUED THROUGH THE
DAY SUNDAY FOR LEFTOVER MORNING CONVECTION...AND POSSIBILITY OF
OUTFLOW INDUCED CONVECTION DURING THE AFTERNOON/EVENING.  SURFACE
LOW/COLD FRONT MOVING THROUGH NORTHERN PLAINS SUNDAY NIGHT WILL
PROVIDE ANOTHER FOCUS FOR CONVECTION DURING THE OVERNIGHT HOURS.
PER DAY2 OUTLOOK WILL BEEF UP WORDING FOR NORTHERN HALF OF CWA...BUT
KEEP POPS IN THE CHANCE CATEGORY FOR NOW.  FRONT SETTLES IN OVER SRN
IA/NRN MO FOR THE REMAINDER OF THE SHORT TERM PERIOD...KEEPING A
THREAT OF SCT TSRA OVER AREA THROUGH THE PERIOD.  TEMP FORECAST WILL
BE DEPENDENT OF LOCATION OF TSRA AND RESULTING BOUNDARIES...THE NEXT
COUPLE OF DAYS.  GENERALLY PREFERRED THE WARMER META TEMPS.

SOME UNCETAINTY IN THE EXTENDED PERIOD WITH GFS HAVING LITTLE RUN TO
RUN CONTINUITY TOWARD THE END OF THE PERIOD.  AS A RESULT HAVE LEFT
THE CURRENT FORECAST PRETTY MUCH INTACT WITH THE EXCEPTION OF
WEDNESDAY.  BOTH THE 00Z AND 06Z GFS ALONG WITH THE UKMET SUGGEST
THAT THE BOUNDARY SETTLE OVER MO TUESDAY NIGHT.  THEREFORE HAVE
REMOVED MENTION OF TSRA OVER THE NRN HALF OF CWA DURING THE DAY.
00Z GFS WOUND UP A DECENT SURFACE LOW OVER THE NRN PLAINS
FRIDAY/SATURDAY.  HOWEVER THE 06Z RUN SHOWS NO SIGN OF THIS
FEATURE.  WILL DISCOUNT THE 00Z RUN FOR NOW AND KEEP LATE WEEK DRY.

DVN...
IA...NONE.
IL...NONE.
MO...NONE.

DLF
Hazardous weather outlook, Jul 5, 3:39 PM CST, 4 hours 1 minute before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
439 PM CDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TONIGHT...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE EARLY THIS EVENING...ALONG
AND SOUTH OF HIGHWAY 34.  THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

AFTER MIDNIGHT...A THUNDERSTORM COMPLEX IS FORECAST TO
MOVE EAST OUT OF WESTERN IOWA. SEVERE STORMS WILL BE POSSIBLE ALONG
AND NORTH OF INTERSTATE 80.  THE MAIN THREAT WILL BE DAMAGING
WINDS UP TO 80 MPH.  HEAVY RAIN IS ALSO LIKELY DUE TO HIGH
MOISTURE LEVELS IN THE ATMOSPHERE. THE HEAVY RAIN COULD RESULT
IN SOME LOCALIZED FLOODING...ESPECIALLY ALONG THE HIGHWAY 20
CORRIDOR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE THUNDERSTORM COMPLEX THAT DEVELOPS TONIGHT WILL AFFECT THE
AREA THROUGH MID DAY SUNDAY.

ANOTHER ROUND OF SEVERE STORMS WILL BE POSSIBLE SUNDAY NIGHT AS A
COMPLEX OF THUNDERSTORMS DROPS OUT OF SOUTHEAST MINNESOTA...THROUGH
THE MID MISSISSIPPI RIVER VALLEY.  THE GREATEST POTENTIAL FOR
SEVERE STORMS WILL AGAIN BE NORTH OF INTERSTATE 80.  THERE IS A
POTENTIAL FOR DAMAGING WINDS AND ISOLATED TORNADOES.

THUNDERSTORMS WILL CONTINUE TO THREATEN THE REGION MONDAY THROUGH
WEDNESDAY...AS A FRONTAL BOUNDARY STALLS ACROSS SOUTHERN IOWA AND
NORTHERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED LATE TONIGHT. SPOTTER ACTIVATION MAY
ALSO BE NEEDED SUNDAY NIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/DVN

DLF

In the hours before

Local storm report, Jul 5, 6:22 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED ISSUANCE TIME
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
722 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    BIGGSVILLE                IL   .5 INCH HAIL
07/05/03   HENDERSON                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0717 PM    MONTROSE                  IA   .5 INCH HAIL
07/05/03   LEE                            REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jul 5, 6:38 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED ISSUANCE TIME
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
738 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0737 PM    4 W DONNELLSON            IA   .75 INCH HAIL
07/05/03   LEE                            REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 5, 7:22 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
822 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    BIGGSVILLE                IL   .5 INCH HAIL
07/05/03   HENDERSON                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0717 PM    MONTROSE                  IA   .5 INCH HAIL
07/05/03   LEE                            REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jul 5, 7:37 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
837 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    FT MADISON                IA   .75 INCH HAIL
07/05/03   LEE                            REPORTED BY
                                          NWS EMPLOYEE.
Local storm report, Jul 5, 7:38 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
838 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0737 PM    4 W DONNELLSON            IA   .75 INCH HAIL
07/05/03   LEE                            REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 5, 7:38 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED ISSUANCE TIME
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
838 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0737 PM    4 W DONNELLSON            IA   .75 INCH HAIL
07/05/03   LEE                            REPORTED BY STORM
                                          SPOTTER.

The radar

The Quad Cities radar (KDVN), 165 km away, was scanning. The volume nearest the first event began at 01:57 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Clark

When
July 5, 7:40 PM CST to 10:00 PM CST
Where
Clark County, 5 mi WNW of Anson
Measured
4.5
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.410, -91.738 (the zone’s center; the record gives no point)

Thunderstorm Wind, Clark

When
July 5, 7:55 PM CST to 8:05 PM CST
Where
Clark County, Athens
Measured
61 kt (70 mph) estimated gust
Property damage
$70,000
Crop damage
$15,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.583, -91.700

Tree limbs down & trees topped

Flash Flood, Clark

When
July 5, 8:30 PM CST to 11:00 PM CST
Where
Clark County, 5 mi WNW of Anson
Measured
4.5
Property damage
$200,000
Crop damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
40.410, -91.738 (the zone’s center; the record gives no point)

Culvert 50% washed out; Possum Hollow Lane & CR 10

Thunderstorm Wind, Scotland

When
July 5, 8:32 PM CST
Where
Scotland County, 4 mi N of Granger
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.517, -91.967

Thunderstorm Wind, Clark

When
July 5, 8:43 PM CST to 8:48 PM CST
Where
Clark County, 2 mi W of Ashton
Measured
57 kt (66 mph) estimated gust
Property damage
$200,000
Crop damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.450, -91.833

Trees down with roofs off porches

Thunderstorm Wind, Clark

When
July 5, 8:53 PM CST
Where
Clark County, Wayland
Measured
55 kt (63 mph) estimated gust
Property damage
$70,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.400, -91.583

12 to 14 inch limbs & power lines down; roof off shed

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377286, 5377291, 5377289, 5377287, 5377290, 5377288.